Drought, Jackson
- When
- March 1, 12:00 AM CST to 11:59 PM CST
- Where
- Jackson forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 34.588, -99.415 (the zone’s center; the record gives no point)
Severe drought, or D2, either continued or developed over much of Oklahoma by late in the month. Much of Oklahoma continued with another month of below normal precipitation.
Every event with a place to put it; 29 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
Severe drought, or D2, either continued or developed over much of Oklahoma by late in the month. Much of Oklahoma continued with another month of below normal precipitation. In some cases, only a few hundredths were recorded for the entire 31 days. Since Thanksgiving, much of central and western Oklahoma has seen its driest precipitation totals since the 1920s and 30s. Much of the wheat crop planted in the fall had all but been declared a total loss. In fact, the conditions have gotten worse with the emergence of the wheat crop. The lack of precipitation has made for low water levels on stock ponds for livestock, and the water level in irrigation reservoirs used for crops is falling. The exact monetary number for the crop loss can not be determined, although it would probably be in the millions.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Feb 28, 11:05 PM CST, 55 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
1105 PM CST MON FEB 28 2011
.AVIATION...VFR THROUGH THE PERIOD. ALONG A RIDGE AXIS FROM KOUN
TO KSPS...WINDS WILL BE VERY LIGHT TO BEGIN THE PERIOD...BUT WILL
INCREASE FROM THE SOUTH TOWARD MORNING. ELSEWHERE...WINDS HAD
ALREADY RESPONDED TO WEAK LEE TROUGHING. DAYTIME MIXING WILL BRING
SPEEDS UP ABOVE 12 KNOTS MOST LOCATIONS...WITH HIGHER GUSTS.
TYPICAL DIURNAL DROP IN SPEED IS FORECAST BY TUESDAY
EVENING...WITH NOTHING MORE THAN A FEW HIGH CLOUDS PASSING
THROUGH.
&&
PREV DISCUSSION... /ISSUED 323 PM CST MON FEB 28 2011/
DISCUSSION...
SURFACE HIGH PRESSURE WILL REMAIN IN CONTROL OF OUR WEATHER FOR
THE NEXT SEVERAL DAYS. A WEAK BACKDOOR COLD FRONT WILL PROVIDE A
SLIGHT COOL-DOWN MID-WEEK... BUT WILL BE BARELY NOTICEABLE.
BREEZY... WARM... AND DRY CONDITIONS WILL RETURN TO OUR WESTERN
COUNTIES TOMORROW AFTERNOON. AT MOST... MARGINAL CONDITIONS FOR A
RED FLAG WARNING ARE EXPECTED... SO WE WILL RETAIN THE FIRE
WEATHER WATCH AS IS FOR NOW.
ON FRIDAY A MORE SUBSTANTIAL UPPER WAVE WILL MOVE OUT OF THE
ROCKIES... BRINGING ANOTHER CHANCE FOR RAIN. GIVEN THE LOCATION OF
THE SURFACE LOW... IT APPEARS THAT RAIN AND ELEVATED THUNDERSTORMS
WILL BE THE MAIN PRECIPITATION TYPES. SURFACE-BASED STORMS MAY
OCCUR OVER THE SOUTHEAST 1/3 OR SO OF OKLAHOMA IN THE
AFTERNOON/EVENING.
AFTER A COOL WEEKEND... A VERY STRONG STORM SYSTEM IS FORECAST FOR
EARLY NEXT WEEK. THERE MAY EVEN BE SOME WINTRY PRECIPITATION IN
OKLAHOMA AND PERHAPS WESTERN NORTH TEXAS AROUND MIDWEEK... BUT
THAT IS BEYOND THE RANGE OF THIS FORECAST.
THE MODELS ARE IN UNUSUALLY GOOD AGREEMENT ON THESE FEATURES...
AND OUR CURRENT FORECAST IS VERY SIMILAR... SO NO CHANGES HAVE
BEEN MADE TO THE PREVIOUS FORECAST FOR THIS CYCLE.
&&
.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK 32 71 41 71 / 0 0 0 0
HOBART OK 32 71 38 70 / 0 0 0 0
WICHITA FALLS TX 35 74 38 75 / 0 0 0 0
GAGE OK 30 72 29 66 / 0 0 0 0
PONCA CITY OK 30 69 31 63 / 0 0 0 0
DURANT OK 33 69 44 71 / 0 0 0 0
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...FIRE WEATHER WATCH TUESDAY AFTERNOON FOR OKZ009-010-014>016-021-
022-033>037.
TX...FIRE WEATHER WATCH TUESDAY AFTERNOON FOR TXZ083>089.
&&
24/22/22HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1155 AM CST MON FEB 28 2011
OKZ004>048-050>052-TXZ083>090-011100-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1155 AM CST MON FEB 28 2011
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
THUNDERSTORM OUTLOOK...
NO THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT.
DISCUSSION...
A COLDER... DRIER AND MORE STABLE AIRMASS WILL REMAIN IN PLACE
ACROSS OKLAHOMA AND WESTERN NORTH TEXAS THROUGH TONIGHT.
PROBABILITY TABLE...
VALID THROUGH 700 AM CST TUESDAY MAR 1.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...0 PERCENT.
OTHER HAZARDOUS WEATHER...
NONE.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
THUNDERSTORM OUTLOOK...
THE NEXT CHANCE OF THUNDERSTORMS WILL BE FRIDAY AND SATURDAY... WHEN
A STORM SYSTEM DEVELOPS OVER THE SOUTHERN PLAINS.
OTHER HAZARDOUS WEATHER...
THE WEEK AHEAD WILL BE WARM... DRY... AND BREEZY WHICH WILL INCREASE
WILDFIRE CONCERNS. THERE IS A FIRE WEATHER WATCH FOR PORTIONS OF
WESTERN OKLAHOMA AND WESTERN NORTH TEXAS TUESDAY AFTERNOON.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED BY 5 AM
TUESDAY.The national radar mosaic for the moment the first event began.
29 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2011Every state in 2011This day in weather historyWarnings in Oklahoma, March 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 291329, 291331, 291334, 291335, 291338, 291339, 291341, 291342, 291344, 291345, 291346, 291347, 291348, 291350, 291352, 291353, 291354, 291355, 291357, 291359, 291361, 291363, 291364, 291365, 291366, 291395, 291397, 291398, 291399.